Skip to main content

The Dirac operator under collapse to a smooth limit space


Let \((M_i, g_i)_{i \in \mathbb {N}}\) be a sequence of spin manifolds with uniform bounded curvature and diameter that converges to a lower-dimensional Riemannian manifold (Bh) in the Gromov–Hausdorff topology. Then, it happens that the spectrum of the Dirac operator converges to the spectrum of a certain first-order elliptic differential operator \(\mathcal {D}^B\) on B. We give an explicit description of \(\mathcal {D}^B\) and characterize the special case where \(\mathcal {D}^B\) equals the Dirac operator on B.

This is a preview of subscription content, access via your institution.


  1. Baum, H.: Eichfeldtheorie. Springer Spectrum, Springer-Lehrbuch Masterclass, 2nd edn. Springer, Berlin (2014)

    Book  Google Scholar 

  2. Besse, A.L.: Einstein Manifolds. Classics in Mathematics. Springer, Berlin (2008). (reprint of the 1987 edition)

    MATH  Google Scholar 

  3. Bourguignon, J.-P., Hijazi, O., Milhorat, J.-L., Moroianu, A., Moroianu, S.: A Spinorial Approach to Riemannian and Conformal Geometry. EMS Monographs in Mathematics. European Mathematical Society (EMS), Zürich (2015)

    Book  Google Scholar 

  4. Cheeger, J., Fukaya, K., Gromov, M.: Nilpotent structures and invariant metrics on collapsed manifolds. J. Amer. Math. Soc. 5(2), 327–372 (1992)

    MathSciNet  Article  Google Scholar 

  5. Cheeger, J., Gromov, M.: Collapsing Riemannian manifolds while keeping their curvature bounded. I. J. Differential Geom. 23(3), 309–346 (1986)

    MathSciNet  Article  Google Scholar 

  6. Cheeger, J., Gromov, M.: Collapsing Riemannian manifolds while keeping their curvature bounded. II. J. Differential Geom. 32(1), 269–298 (1990)

    MathSciNet  Article  Google Scholar 

  7. Dekimpe, K.: A Users’ Guide to Infra-nilmanifolds and Almost-Bieberbach groups. ArXiv e-prints (2017). arXiv:1603.07654v2

  8. Fukaya, K.: Collapsing of Riemannian manifolds and eigenvalues of Laplace operator. Invent. Math. 87(3), 517–547 (1987)

    MathSciNet  Article  Google Scholar 

  9. Fukaya, K.: Collapsing Riemannian manifolds to ones of lower dimensions. J. Differential Geom. 25(1), 139–156 (1987)

    MathSciNet  Article  Google Scholar 

  10. Fukaya, K.: A boundary of the set of the Riemannian manifolds with bounded curvatures and diameters. J. Differential Geom. 28(1), 1–21 (1988)

    MathSciNet  Article  Google Scholar 

  11. Fukaya, K.: Collapsing Riemannian manifolds to ones with lower dimension. II. J. Math. Soc. Japan 41(2), 333–356 (1989)

    MathSciNet  Article  Google Scholar 

  12. Gilkey, P.B.: The Geometry of Spherical Space Form Groups. Series in Pure Mathematics. With an appendix by A. Bahri and M, Bendersky, vol. 7. World Scientific Publishing Co Inc, Teaneck, NJ (1989)

    Book  Google Scholar 

  13. Gilkey, P.B., Leahy, J.V., Park, J.: Spectral Geometry, Riemannian Submersions, and the Gromov–Lawson Conjecture. Studies in Advanced Mathematics. Chapman & Hall/CRC, Boca Raton, FL (1999)

    MATH  Google Scholar 

  14. Gromov, M.: Structures métriques pour les variétés riemanniennes. In: Lafontaine, J., Pansu, P. (eds.) Textes Mathématiques [Mathematical Texts], vol. 1. CEDIC, Paris (1981)

    Google Scholar 

  15. Kirby, R.C., Taylor, L.R.: Geometry of low-dimensional manifolds. 2. Symplectic manifolds and Jones-Witten theory. In: Donaldson, S.K., Thomas, C.B. (eds.) Proceedings of the symposium held in Durham, July 1989. London Mathematical Society Lecture Note Series, vol. 151. Cambridge University Press, Cambridge (1990). ISBN: 0-521-40001-557-06

  16. Lawson Jr., H.B., Michelsohn, M.-L.: Spin Geometry. Princeton Mathematical Series, vol. 38. Princeton University Press, Princeton, NJ (1989)

    MATH  Google Scholar 

  17. Lott, J.: Collapsing and Dirac-type operators. In: Proceedings of the Euroconference on Partial Differential Equations and their Applications to Geometry and Physics (Castelvecchio Pascoli, 2000), vol. 91, pp. 175–196 (2002)

  18. Lott, J.: Collapsing and the differential form Laplacian: the case of a singular limit space, Feb 2002.

  19. Lott, J.: Collapsing and the differential form Laplacian: the case of a smooth limit space. Duke Math. J. 114(2), 267–306 (2002)

    MathSciNet  Article  Google Scholar 

  20. Maier, S.: Generic metrics and connections on Spin- and Spin\(^c\)-manifolds. Comm. Math. Phys. 188(2), 407–437 (1997)

    MathSciNet  Article  Google Scholar 

  21. Nowaczyk, N.: Continuity of Dirac spectra. Ann. Global Anal. Geom. 44(4), 541–563 (2013)

    MathSciNet  Article  Google Scholar 

  22. Rong, X.: On the fundamental groups of manifolds of positive sectional curvature. Ann. Math. (2) 143(2), 397–411 (1996)

    MathSciNet  Article  Google Scholar 

  23. Roos, S.: Dirac operators with \(W^{1, \infty }\)-potential under codimension one collapse. Manuscripta Math. 157(3–4), 387–410 (2018)

    MathSciNet  Article  Google Scholar 

  24. Roos, S.: The Dirac operator under collapse with bounded curvature and diameter. Ph.D. thesis. Rheinische Friedrich-Wilhelms-Universität Bonn. (2018)

  25. Strohmaier, A.: Computation of Eigenvalues. Spectral Zeta Functions and Zeta-Determinants on Hyperbolic surfaces. ArXiv e-prints. arXiv:1604.02722v2 (2016)

Download references


First, I would like to thank my supervisors Werner Ballmann and Bernd Ammann for many enlightening discussions and helpful advice. I also thank Andrei Moroianu for his invitation to Orsay and for many stimulating conversations, Alexander Strohmaier deserves acknowledgment for showing me how eigenvalues can be computed numerically. I am indebted to the referee for their helpful suggestions that lead to significant improvement of this paper. I also wish to thank the Max-Planck Institute for Mathematics in Bonn for providing excellent working conditions. This research was supported by the Hausdorff Research Institute for Mathematics in Bonn.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Saskia Roos.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Roos, S. The Dirac operator under collapse to a smooth limit space. Ann Glob Anal Geom 57, 121–151 (2020).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Collapse
  • Dirac operator
  • Spin geometry

Mathematics Subject Classification

  • primary 53C21
  • 53C27
  • 58J50
  • secondary 22E25
  • 53B05